Prolongation of the QT interval corrected for heart rate (QTc) can lead to the development of torsades de pointes, a life-threatening form of polymorphic ventricular tachycardia. However, the QTc interval duration exhibits a high degree of spontaneous variability and is not necessarily a direct predictor of the risk of torsades. This observation holds implications for the assessment of the potential proarrhythmic effects of noncardiac pharmacologic agents. To date, the antihistamine terfenadine is the only noncardiac drug that has undergone a comprehensive and systematic evaluation related to the consequences of its causing QTc prolongation. The results suggest that QTc prolongation resulting solely from terfenadine at clinical doses does not have an important impact on clinically relevant endpoints. The risk of serious ventricular arrhythmias with terfenadine using epidemiologic data is the same or less than that associated with traditional first-generation antihistamines. The risk of a clinical cardiac event (QTc prolongation, ventricular arrhythmias, syncope, or sudden death) with terfenadine is similar to that of other antihistamines. Factors associated with increased risk in patients taking terfenadine include significant liver disease, hypokalemia, overdose, and concomitant administration of ketoconazole-like agents or erythromycin; use of terfenadine is relatively contraindicated in these settings. No increased risk of serious arrhythmias has been confirmed in conjunction with the use of terfenadine in patients with cardiac disease.